Heparin-Induced Thrombocytopenia: A Review for Cardiac Anesthesiologists and Intensivists

Natalia S. Ivascu, Meghann Fitzgerald, Kamrouz Ghadimi, Prakash Patel, Adam S. Evans, Lee Goeddel, Shaz Shaefi, John Klick, Angela Johnson, Jesse Raiten, Jiri Horak, Jacob Gutsche

Research output: Contribution to journalArticle

Abstract

Patients undergoing cardiovascular surgery may be exposed to heparin before surgery, during cardiopulmonary bypass (CPB), or in the immediate postoperative period. For this reason, cardiovascular surgery patients are at increased risk for heparin-induced thrombocytopenia (HIT), occurring in 1 to 3% of patients. The diagnosis of HIT can be difficult, if based solely on the development of thrombocytopenia, because cardiac surgical patients have multiple reasons to be thrombocytopenic. Several clinical scoring systems have been developed to reduce unnecessary testing and better define the pretest probability of HIT, which we will review in detail with a diagnostic algorithm. In addition, we will cover the prevention and treatment HIT.

Original languageEnglish (US)
JournalJournal of Cardiothoracic and Vascular Anesthesia
DOIs
StateAccepted/In press - Jan 1 2018

Keywords

  • anticoagulation
  • cardiac surgery
  • critical care
  • heparin
  • heparin-induced thrombocytopenia
  • ICU
  • thrombosis

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Heparin-Induced Thrombocytopenia: A Review for Cardiac Anesthesiologists and Intensivists'. Together they form a unique fingerprint.

  • Cite this

    Ivascu, N. S., Fitzgerald, M., Ghadimi, K., Patel, P., Evans, A. S., Goeddel, L., Shaefi, S., Klick, J., Johnson, A., Raiten, J., Horak, J., & Gutsche, J. (Accepted/In press). Heparin-Induced Thrombocytopenia: A Review for Cardiac Anesthesiologists and Intensivists. Journal of Cardiothoracic and Vascular Anesthesia. https://doi.org/10.1053/j.jvca.2018.10.035